Jump to content
CrazyBoards.org

Recommended Posts

Ok. I am being a bad patient. Pdoc doesn't know yet but I've been sort of weaning myself off of the lithium. My goal was to get off it. I had some speed bumps. Agitation. Wierdness. So, I take a 450 now and then. I find that when I get in my "danse macabre" (medieval madness in which you dance yourself to death) state, a 450 lith pill, prn calms me down. I even took 2 today...my prescribed dose.

So, my question is has anyone ever heard of or done lithium as a prn (as needed) med? Do you think it's okay?

thanks,

7

Link to comment
Share on other sites

Yeah, I got beat up over this by my Pdoc early on when I tried this.

The conventional wisdom is that Lithium be used in higher doses during the acute phase of mania (and probably depression too), but can be lowered, even to "sub-clinical" levels (less than .6 mEq) for maintenance.

Lithium has a half life of around 24 hours, so if you do the math, you see that it takes 5 - 7 days to get to a stable level, based on taking a steady daily dose.

Is is possible for you personally to be able to stay reasonably stable on a lower dose than you were before?  Absolutely.  Lots of us have done it.

But, in order to guage what that dose is, you need to take a consistent daily dose, and have the blood work so your doc can correlate oral dose to blood level, and then you need to do regular office monitoring with the Pdoc so he can both observe your behaviour and talk with you about your experiences.  That all gives your Pdoc a baseline to judge whether a lower dose is working, can be lowered further or increased.

If you are taking the lithium willy nilly, then you have no idea on any given day what your serum level is. It isn't a fast acting drug (actually its a salt) so you can't take some at noon and expect to have it fix your mood by dinner time.

Also if you don't tell your Pdoc that you are taking a holiday or taking a lower level, he is going to think that everything is hunky dory. He is a lot more likely to miss small cues that you are having problems.  And remember, every Pdoc has hundreds of patients.  They can't remember great detail of your visit last week.  They rely on their chart notes.  So if they had the assumption you were on meds for the last 3 visits and you weren't, it is going to be nigh on impossible for them to sort out what was going on when you finally tell them.  (I may be exagerating slightly, but it's worst case scenario).

If you are reasonably stable and make a good case, and the doc thinks it won't cause harm, I think a good Pdoc will work with you on med adjustments, as long as they feel you are being open and honest.  Mine has.

Good luck.  A.M.

Link to comment
Share on other sites

I've only heard of this from you, 7, and I don't think it's okay.  We've all been warned of the dangers of going off meds, especially of going off all our meds, against medical advice.  Dropping your primary mood stabilizer in favor of a very low dose of Lamictal monotherapy sounds like a recipie for trouble somewhere down the road, especially since Wifezilla is right about lithium's effectiveness being tied to blood serum level, which (to the best of my knowledge) cannot be established or guaranteed with any degree of certainty by popping a little lithium when you occasionally feel you need it.  It's not that sort of drug. 

Seroquel is fast-acting, not relying on overall serum levels.  Lithium is not.  I don't know what the appropriate therapeutic level is for you -- perhaps it's lower than your pre-extant 0.94 -- but I don't think it can be established or maintained with such an erratic dosing schedule. 

Nonetheless, I also believe that each of us must choose to take our own medication unless we are a danger to ourselves or others without it.  I think dropping the lithium is a bad idea.  I really think you need to discuss this with your psychiatrist.  Talk with your professional about your medications and their effects on you, please. 

Link to comment
Share on other sites

Thanks guys for your input. Oh well, so much for my prn theory. I guess the reason the prn has been working is I still have enough of a level in my blood to sustain it. Until I get this lith biz sorted out with the pdoc, I've put a quote from you, AM, in my signature. Hope that's ok. It just made me laugh.

7

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...